Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 264, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2003, 6:18 AM CDT for Lauderdale County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 6:18 AM CDT (11:18 UTC)
- Expired
- May 3, 2003, 7:20 AM CDT
- In force
- 62 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 11.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3094 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS54 KJAN 031118 SVRJAN MSC075-031220- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 618 AM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 720 AM CDT * AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF NELLIEBURG...OR ABOUT 5 MILES NORTHWEST OF MERIDIAN...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR MERIDIAN...MERIDIAN STATION AT 622 AM CDT BE NEAR MARION AT 625 AM CDT BE NEAR TOOMSUBA AT 630 AM CDT BE NEAR WHYNOT AT 635 AM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. LAT...LON 3256 8887 3232 8887 3226 8847 3257 8849 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:30 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 3, 3:30 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 330 AM CDT SAT MAY 03 2003 DO NOT SEE ANY MAJOR CHANGES TO THE CURRENT FORECAST PACKAGE. MODELS CONTINUE TO SHOW A WET PATTERN THROUGH NEXT WEEKEND. THE FRONT SEEMS TO BE JUST NORTH OF A LINE FROM KMLU TO KGLH...WHERE THUNDERSTORMS CONTINUE TO DEVELOP. THUNDERSTORMS WERE DEVELOPING OVER THE EASTERN ZONES...PROBABLY ALONG SOME LEFT OVER OUTFLOW BOUNDARY. THE FRONT HAS NOT MOVED VERY MUCH IN THE LAST 24 HOURS...DO NOT EXPECT THE LINE OF THUNDERSTORMS TO MOVE THROUGH ENTIRE CWA. MODELS SHOW THE FRONT STALLING OVER THE CENTRAL MS TONIGHT AND LIFTING NORTH BY SUNDAY MORNING AS THE SURFACE LOW OVER SW MS CONTINUES TO TRACK NE OUT OF THE AREA. THE ETA SOUNDING FOR TONIGHT WAS VERY CLOSE TO ACTUAL...EXPECT SOME DRYING LATER TODAY AND TONIGHT AS THE FRONT GOES THROUGH...WILL BACK OFF ON THE POPS. MAY ADD SEVERE WORDING TODAY...ATMOSPHERE REMAINS UNSTABLE. DPTS WERE NEAR 70 IN MOST AREAS WITH MSAS LI VALUES AROUND -5. THE NEXT FRONT SHOULD DROP INTO THE AREA LATE SUNDAY/EARLY MONDAY...WITH ETA SOUNDINGS SHOWING GOOD VALUES. WILL PROBABLY CONTINUE LIKELY POPS FOR MONDAY...ESPECIALLY NORTH. THIS FRONT ALSO STALLS OVER THE AREA...WITH THE AVN DEVELOPING A SURFACE OVER S TX AND MOVING UP THE BOUNDARY BY MID WEEK. CHANCE POPS STILL GOOD THROUGH THE EXTENDED. THE GFS CONTINUES TO PLOT SIGNIFICANT QPF JUST NORTH OF THE AREA TUESDAY/WEDNESDAY. SOUTHWEST FLOW ALOFT SETS UP BY SUNDAY NIGHT...WITH A STEADY FLOW OF MOISTURE AND A STALLED FRONT...HEAVY RAIN IS A GOOD POSSIBILITY. THE SURFACE LOW MOVES OFF TO THE NORTHEAST AROUND WEDNESDAY. A FEW SHORTWAVES SHOULD MOVE THROUGH THE AREA BY THE END OF THE WEEK...SO RAIN CHANCES OK. WILL GO WITH AVN/MEX GUIDANCE THROUGH THE EXTENDED FOR TEMPS AND WINDS. PRELIMINARY NUMBERS... JAN 085/064 087/068 083 42255 MEI 087/061 086/068 084 42255 .JAN... AR...NONE. LA...NONE. MS...NONE.
Hazardous weather outlook, May 3, 5:56 AM CDT, 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 556 AM CDT SAT MAY 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL OCCUR TODAY OVER PORTIONS OF THE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER RISKS WILL BE LARGE HAIL UP TO THE SIZE OF GOLF BALLS...AND DAMAGING WIND GUSTS UP TO 60 MPH. A WEAK SURFACE FRONT WILL STALL OUT FROM NORTH LOUISIANA INTO CENTRAL MISSISSIPPI TODAY. THIS BOUNDARY IN COMBINATION WITH VERY UNSTABLE AND MOIST AIR WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO DEVELOP TODAY. THE HIGH DEGREE OF INSTABILITY WILL PROMOTE LARGE HAIL GROWTH AND DAMAGING WIND GUSTS...ESPECIALLY FROM MID AFTERNOON INTO THE EARLY EVENING HOURS WHEN INSTABILITY WILL BE GREATEST. LOOK FOR STORMS TO DIMINISH IN COVERAGE AND INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE... A VOLATILE WEATHER SITUATION WILL BEGIN TO TAKE SHAPE BY SUNDAY NIGHT AS STRONG JET STREAM ENERGY APPROACHES FROM THE WEST...AND INTERACTS WITH A VERY MOIST AND UNSTABLE AIRMASS. SEVERE THUNDERSTORMS ARE EXPECTED TO ERUPT OVER ARKANSAS AND NORTHERN LOUSIANA SUNDAY EVENING...AND AFFECT NORTHWEST PORTIONS OF THE OUTLOOK AREA...GENERALLY NORTHWEST OF THE NATCHEZ TRACE SUNDAY NIGHT. THE SEVERE WEATHER SITUATION WILL SHIFT FARTHER EAST MONDAY AND MONDAY NIGHT...WITH SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE OUTLOOK AREA...BUT MOST LIKELY ALONG AND NORTH OF INTERSTATE 20. IN ADDITION...THE POTENTIAL FOR FLOODING RAINS MAY INCREASE BY MONDAY NIGHT AS AN APPROACHING COLD FRONT BEGINS TO STALL JUST TO THE WEST OF THE OUTLOOK AREA. ...DAYS FOUR THROUGH SEVEN... THE VOLATILE WEATHER SITUATION WILL CONTINUE OVER THE OUTLOOK AREA DURING THE MID TO LATE WEEK...AS A STRONG JET STREAM CONTINUES TO INTERACT WITH A STALLED FRONTAL BOUNDARY AND PLENTY OF MOISTURE. A FEW MORE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH A POTENTIAL FOR FLOODING RAINS. THE LOCATION AND INTENSITY OF INDIVIDUAL STORM SYSTEMS REMAINS UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS FOR MORE INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 3, 1:16 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
116 AM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM TOOMSUBA MS 1.00 INCH HAIL
05/03/03 LAUDERDALE REPORTED BY LAUDERDALE
COUNTY EMA.Local storm report, May 3, 5:58 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM STALLO MS 1.00 INCH HAIL
05/03/03 NESHOBA REPORTED BY NESHOBA
COUNTY 911.
0350 AM 2 N PHILADELPHIA MS 1.75 INCH HAIL
05/03/03 NESHOBA REPORTED BY NESHOBA
COUNTY 911.Local storm report, May 3, 5:58 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 AM STALLO MS 1.00 INCH HAIL
05/03/03 NESHOBA REPORTED BY NESHOBA
COUNTY 911.
0550 AM 2 N PHILADELPHIA MS 1.75 INCH HAIL
05/03/03 NESHOBA REPORTED BY NESHOBA
COUNTY 911.Local storm report, May 3, 6:14 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 AM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM DESOTO MS 1.75 INCH HAIL
05/02/03 CLARKE REPORTED BY CLARKE COUNTY
EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 58 min |
| May 3, 12:34 AM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 3, 2:56 AM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 44 min |
| May 3, 3:27 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 28 min |
| May 3, 4:39 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| May 3, 5:14 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Winston | 46 min |
| May 3, 5:31 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 59 min |
| May 3, 5:45 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 75 min |
| May 3, 6:36 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 59 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 63 min |
| May 3, 7:21 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 19 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 63 min |
| May 3, 3:45 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 65 min |
| May 3, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 62 min |
| May 3, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 24 min |
| May 3, 4:23 PM CDT | Tornado Warning | JAN | Rankin, Simpson | 47 min |
| May 3, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 62 min |
| May 3, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 42 min |
| May 3, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 58 min |
| May 3, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 28 min |
| May 3, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones, Lamar | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.